St. Johns Wort is an herbal supplement made from the flower Hypericum Perforatum. It is used over the counter for a variety of conditions including:
- Menopausal symptoms
St. John's Wort has strong scientific evidence in regard to it's efficacy for the treatment of mild to moderate depression and, based on numerous studies, is likely as effective as most SSRI (selective serotonin re-uptake inhibitor) medications, such as Zoloft or Lexapro.
While St. John's Wort is one of the most extensively studied herbal supplements, it is not regulated the same way as pharmaceuticals and its origin, potency, and purity can differ greatly from product to product. Due to its status as an herbal supplement, St. John's Wort place in therapy has not been well established and is not often utilized in a professional setting.
In addition, St. John's Wort has a long list of potential drug interactions that need to be taken into account if you are on prescription medication. As such, many countries (e.g. France) have passed regulations to limit its use and availability.
St. John's Wort - Heart Rate & Arrhythmias
Reported side effects of St. John's Wort include:
- Abdominal pain
- Ejaculatory dysfunction
- Serotonin syndrome
Although heart arrhythmia and rapid heart rate are not listed as directed side effects of St. John's Wort, anxiety and serotonin syndrome are which could be related. Anxiety or an anxiety attack often results in an elevated heart rate. Serotonin syndrome is a larger collection of symptoms that can be mild to very severe but does include increased blood pressure. In addition, palpitations have been reported in certain studies.
In Summary, although heart arrhythmia and rapid heart rate are not listed as side effects of St. John's Wort, it does not rule it out as the cause for these symptoms. Documented side effects of St. John's Wort are closely related to these symptoms.
Also, as with any medication the human body is very complex and every person is unique in the way they may respond to any given medication. if you are experiencing or think you may be experiencing heart arrhythmia or rapid heart rate you should seek medical attention.